Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Sacramento, CA

October 25, 2014Shasta County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Oct 25, 2014, 5:23 PM PDT for Shasta County, Tehama County, California. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2014, 5:23 PM PDT (00:23 UTC)
Expired
Oct 25, 2014, 6:15 PM PDT
In force
52 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Shasta County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 126 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 5:35 PM PDTHAIL 14 Sse Anderson, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS56 KSTO 260023
SVRSTO
CAC089-103-260115-
/O.NEW.KSTO.SV.W.0013.141026T0023Z-141026T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
523 PM PDT SAT OCT 25 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...SHINGLETOWN...PALO CEDRO...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 615 PM PDT

* AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ANDERSON...OR 6 MILES SOUTH OF PALO CEDRO...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLVILLE BY 530 PM PDT...
  INWOOD BY 550 PM PDT...
  8 MILES NORTHWEST OF SHINGLETOWN BY 555 PM PDT...
  WHITMORE BY 605 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! WHEN THUNDER ROARS...GO INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION.

&&

LAT...LON 4075 12190 4048 12178 4027 12245 4063 12229
TIME...MOT...LOC 0023Z 239DEG 22KT 4049 12219

$$

CS
2 follow-up statements
570 
WWUS56 KSTO 260041
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
541 PM PDT SAT OCT 25 2014

CAC089-103-260115-
/O.CON.KSTO.SV.W.0013.000000T0000Z-141026T0115Z/
SHASTA CA-TEHAMA CA-
541 PM PDT SAT OCT 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...

AT 536 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COTTONWOOD...OR 11 MILES SOUTH OF PALO CEDRO...MOVING
NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILLVILLE...INWOOD...WHITMORE AND SHINGLETOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS TO 60 MPH HAVE BEEN REPORTED WITH THIS STORM. IN ADDITION 
TO HAIL AND POTENTIALLY DAMAGING WINDS...FREQUENT CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
WHEN THUNDER ROARS...GO INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PONDING OF WATER ON
AREA ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION.

&&

LAT...LON 4039 12231 4063 12219 4075 12190 4048 12178
      4031 12232
TIME...MOT...LOC 0040Z 239DEG 22KT 4041 12218

$$

CS
760 
WWUS56 KSTO 260114
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
614 PM PDT SAT OCT 25 2014

CAC089-103-260124-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-141026T0115Z/
SHASTA CA-TEHAMA CA-
614 PM PDT SAT OCT 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES WILL EXPIRE AT 615 PM PDT...


LAT...LON 4039 12231 4063 12219 4075 12190 4048 12178
      4031 12232
TIME...MOT...LOC 0114Z 239DEG 22KT 4052 12195

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:50 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 25, 3:50 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PDT Sat Oct 25 2014

.Synopsis...
Storm system will continue to impact NorCal through this evening
with strong winds and precipitation today. Thunderstorms with
heavy rain, accumulating small hail, and maybe even isolated weak
tornadoes are possible. Snow at pass levels through tonight. Drier
weather expected by Sunday afternoon.

&&

After the main frontal passage this morning, scattered showers
with thunderstorms and high winds continue to impact much of
NorCal. Snow levels dropped down to pass levels earlier than
expected so have adjusted the forecast to reflect snow levels
around 6500 ft from this afternoon and into early Sunday. Snow
accumulations up to 10 inches are possible on Mt Lassen and
up to 4 inches possible over the higher Sierra passes.

Winds have been very strong in the Northern Sacramento Valley.
Redding and Red Bluff airports were reporting sustained winds of
23-39 mph with gusts up to around 50 mph. We also got a report
near Burney of downed trees due to the gusty winds. Wind
observations in the Southern Sacramento valley (including the Sac
Metro region) did not strengthen as much as previously thought so
have removed that area from the Wind Advisory. Also cancelled part
of the High Wind Warning across the Western Sierra Slopes...south
of Plumas County.

A line of training thunderstorms has been persistent in Western
Shasta County for most of this afternoon and will continue into
the evening. This line crosses Interstate 5 between Redding and
Lakehead so drivers should be extra cautious in this section of I-5.

Thunderstorms will continue to impact portions of the valley
through this evening. We currently have a Significant Weather
Advisory in effect for part of Butte County valid through 4 pm as
small hail, dangerous lightning, gusty winds are possible.

Due to the winds, rain and snow...we continue to emphasize that
motorists should use extra caution while driving. There have been
several reports of vehicle spin-outs and accidents due to weather
conditions.

Winds will weaken by tonight and precipitation will also diminish.
Lingering showers over the mountains could continue bringing snow
and rain/snow through Sunday morning. Expect drier and milder conditions by
Sunday afternoon. High temperatures this weekend will be in the
mid 60s to low 70s in the Valley and mid 30s to low 50s in the
mountains. Monday and Tuesday will be drier and warmer with
ridging dominating. Although there could be a slight chance of
some rain across far Northern CA...generally north of
Marysville...on Tuesday. JBB

.Extended Discussion (Wednesday through Saturday)

Amplifying ridge forecast over the western US during the middle of
next week as another trough deepens over the eastern Pacific. This
will likely keep all but the far northern portion of the forecast
area precipitation-free into Thursday. Forecast confidence
decreases later in the week as significant differences develop
between the models in the handling of the trough as it moves onto
the west coast Halloween and next weekend, though it appears much
of the region will see a chance of precipitation sometime next
Friday or Saturday.

&&

.Aviation...

Pacific cold front moves across the area today bringing gusty
winds along with areas of MVFR conditions to the valley and
widespread IFR conditions to the mountains. Wind gusts to 45 mph
will be possible til 02Z, especially over the Northern Sacramento
Valley and gusts over 50 mph will be likely over the Northern
Sierra Nevada. Scattered showers will continue through the evening
long with isolated thunderstorms til 03z.

&&

.STO Watches/Warnings/Advisories...
high wind warning until 11 pm pdt this evening burney basin /
eastern shasta county...western plumas county/lassen park.

wind advisory until 11 pm pdt this evening clear lake/southern
lake county...mountains southwestern shasta county to northern
lake county...northeast foothills/sacramento valley...shasta
lake area / northern shasta county.

wind advisory until 8 pm pdt this evening central sacramento
valley...northern sacramento valley.

&&

In the hours before

Special weather statement, Oct 25, 3:19 PM PDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
319 PM PDT SAT OCT 25 2014

CAZ016-066-252300-
CENTRAL SACRAMENTO VALLEY CA-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY
CA-
319 PM PDT SAT OCT 25 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA

UNTIL 400 PM PDT

AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PALERMO..MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   WYANDOTTE...
   OROVILLE...
   HURLETON...
   FEATHER FALLS...

LAT...LON 3973 12143 3958 12122 3941 12151 3947 12162
TIME...MOT...LOC 2219Z 221DEG 25KT 3946 12154

CS
Special weather statement, Oct 25, 4:16 PM PDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
416 PM PDT SAT OCT 25 2014

CAZ013-015-063-066-068-260015-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY
CA-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO
VALLEY CA-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-WESTERN PLUMAS
COUNTY/LASSEN PARK CA-
416 PM PDT SAT OCT 25 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 515 PM PDT

AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING WEST OF REDDING FROM
O'BRIEN TO KESWICK TO ONO..AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CLOVERDALE...
   REDDING...
   OLINDA...
   PALO CEDRO...
   ANDERSON...
   MILLVILLE...
   ROUND MOUNTAIN AND  MONTGOMERY CREEK...
   HILLCREST...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4096 12181 4063 12196 4039 12223 4041 12263
      4059 12250 4098 12213
TIME...MOT...LOC 2315Z 270DEG 21KT 4077 12225 4060 12241
          4042 12256

CS
Local storm report, Oct 25, 4:38 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 PM PDT SAT OCT 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             8 SSW REDDING           40.48N 122.44W
10/25/2014  M0.50 INCH       SHASTA             CA   TRAINED SPOTTER

            MARBLE SIZE HAIL AND HEAVY RAIN IN HAPPY VALLEY.

&&

KS
Local storm report, Oct 25, 5:01 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT SAT OCT 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 SSW REDDING           40.54N 122.39W
10/25/2014  E0.50 INCH       SHASTA             CA   TRAINED SPOTTER

            MARBLE SIZE HAIL AND HEAVY RAIN.

&&

KS
Special weather statement, Oct 25, 5:08 PM PDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
508 PM PDT SAT OCT 25 2014

CAZ013-015-066-068-260100-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY
CA-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-WESTERN PLUMAS
COUNTY/LASSEN PARK CA-
508 PM PDT SAT OCT 25 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 600 PM PDT

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANDERSON..MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PALO CEDRO...
   MILLVILLE...
   INWOOD...
   WHITMORE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4080 12203 4055 12178 4031 12232 4047 12245
TIME...MOT...LOC 0009Z 235DEG 24KT 4045 12227

CS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 5:08 PM PDTSpecial Weather StatementSTOShasta52 min
Oct 25, 6:37 PM PDTSpecial Weather StatementSTOShasta38 min
Oct 25, 7:13 PM PDTSpecial Weather StatementSTOShasta47 min
Oct 25, 8:05 PM PDTSpecial Weather StatementSTOShasta55 min

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.